Alert archive / Kansas / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 1, NWS Topeka, KS

March 5, 2026Clay County, Geary County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 5, 2026, 8:04 PM CST for Clay County, Geary County, Riley County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2026, 8:04 PM CST (02:04 UTC)
Expired
Mar 5, 2026, 8:26 PM CST
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2026-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:33 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • Thunderstorms are likely (60-80% chance) across the area this evening and overnight. A couple of storms could be strong to severe and produce hail up to 1-1.5" inches in diameter and localized damaging wind gusts.
  • Severe storm chances return Friday afternoon and evening with all modes of severe weather possible (large hail, damaging winds and a few tornadoes). Uncertainty still remains, see discussion below for more details.
  • Dry weather returns this weekend with above average temperatures into early next week.
Area forecast discussion, Mar 5, 5:33 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
533 PM CST Thu Mar 5 2026

.KEY MESSAGES...

- Thunderstorms are likely (60-80% chance) across the area this
  evening and overnight. A couple of storms could be strong to
  severe and produce hail up to 1-1.5" inches in diameter and localized
  damaging wind gusts.

- Severe storm chances return Friday afternoon and evening with
  all modes of severe weather possible (large hail, damaging
  winds and a few tornadoes). Uncertainty still remains, see
  discussion below for more details.

- Dry weather returns this weekend with above average
  temperatures into early next week.

&&

.DISCUSSION...
Issued at 1238 PM CST Thu Mar 5 2026

Overall, not a ton of drastic changes to severe storm chances in the
last 12 hours but let's dig into some of the latest thinking for
tonight's and Friday's severe storm risk. The upper low that will
bring severe chances to the area still resides over the mountain
west. Through the day today, vorticity advection over the central
Rockies will increase as the main upper wave takes on more of a
negative tilt by early Friday morning. WAA and moisture advection
within the southerly low level flow regime will usher in 50-55
degree dewpoints this afternoon and evening, further helping to
destabilize the atmosphere. For the remainder of the afternoon, mid
to upper 60 degree highs can be expected by the mid to late
afternoon, with warmer areas in areas that have scattered out the
Cu.

Storm chances increase late this evening and overnight into Friday
morning as mid-level energy overspreads the area and isentropic
ascent maximizes within a 50-60kt LLJ. Some elevated scattered
convection may initially develop across northern Kansas near a speed
convergence zone of the LLJ nose. By 12AM - 2AM, convection that had
developed along the dryline in TX and OK will move northeast into
central KS. Severe parameters by midnight tonight 1000-1500 J/kg of
MUCAPE, 20-30 knots of effective bulk shear and modest ML lapse
rates indicate a multi-cellular storm mode, but cannot rule out a
few low-topped supercells given shear profiles. An 850mb warm layer
should help to keep most convection elevated, so main hazards with
the strongest storms will be large hail (1-1.5 inches in diameter).
Cannot rule out some localized wind gusts with convection moving out
of south-central Kansas, but the wind threat should mainly be
confined to central KS.

Attention then quickly turns to Friday's severe weather risk after
storms and showers move east of the area by 7-9 AM. All of eastern
Kansas is still looking at the chance for widespread strong to
severe storms Friday (late afternoon and evening), but there are
still some uncertainties with this system. The overall synoptic set-
up has not changed much with a negatively-tilted embedded shortwave
ejecting into northwestern Kansas with low-level cyclones and
troughs extending from north-central KS and south towards western
Oklahoma. As the mid-level shortwave ejects into the high central
Plains, a 60 knot 500 mb jet will overspread the state by the early
afternoon. Closer to the surface, CAM guidance suggests a triple
point to develop near the Salina, KS area with a dryline extending
south and a cold front draped from Omaha, NE to southwest Kansas.
Ahead of these features in the warm sector, 60-65 degree dewpoints
will push north into eastern Kansas slowly increasing instability.
That said, stratus seems likely to hang around in the warm sector
for much of the morning and early afternoon Friday, limiting
warming. Temperatures should still push into the upper 60s and low
70s under the WAA pattern, but instability will be on the lower side
given the lack of solar insolation. With the potential for stratus
holding on into the afternoon, low-level lapse rates will remain
fairly weak. Even with some weak forcing with a pre-frontal trough
by the later afternoon hours Friday, confidence is not overly high
that convection will be able to fire within the warm-sector without
a robust source of lift (i.e. cold front/dryline). There is a
possibility that some cells do develop but struggle to maintain
an updraft due to 700mb warm layers and dry air entrainment. All
this said, if a scenario plays out where stratus scatters out
more than guidance is suggesting, numerous cells would be more
likely to develop with all modes of severe weather possible, but
this scenario is not overly likely (10-20% of occurrence). The
most likely scenario it would seem would be for a storm or two
to develop by the 4-7 PM time range before the cold front moves
in from the north and west. Any storms that develop ahead of the
cold front will bring the highest risk for large hail (2+
inches) and tornadoes. As the frontal boundary slides into
northeast Kansas, it should provide enough lift to generate
convection with storms quickly growing upscale and forming a
line. Given the deep and low level shear profiles across eastern
Kansas Friday evening, cannot rule out a QLCS tornado threat
within the cold front convection. These tornadoes would be
fairly weak (EF0-EF1). This seems to align with a high shear,
low CAPE set-up. That said, damaging winds gusts and hail up to
1 inch in diameter seem to be the main concerns. Storm threat
should come to an end by midnight Friday night.

High pressure builds in quickly behind the frontal boundary early
Saturday morning ushering in clearer skies and dry conditions for the
weekend. CAA will limit warming a bit Saturday afternoon, topping
temperatures out in the mid 50s. Low-level flow returns to the
south/southwest by Sunday returning above-average temperatures to
the area for the early part of next week. Some precipitation chances
build back in by Tuesday and Wednesday as a cutoff low moves in from
the southwestern US. With the warm and moist airmass paring with
shear aloft, this could usher in another chance for strong to severe
storms.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 533 PM CST Thu Mar 5 2026

MVFR cigs have returned and will likely lower to IFR for a
period overnight as storms approach terminals. Still uncertainty
in coverage and location of storms, but have included a window
for some TS at sites. Showers and storm chances decrease around
sunrise with VFR conditions looking probable for a few hours
Friday morning before MVFR cigs build back in. Winds increase
from the south overnight, becoming gusty with gusts of 25-30kts
through the daytime Friday. Shower and storm chances increase
again late in the period, but confidence in coverage and
location is too loc for inclusion.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Flanagan
Hazardous weather outlook, Mar 5, 12:59 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1259 PM CST Thu Mar 5 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-061900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1259 PM CST Thu Mar 5 2026

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible Thursday night, mainly after
midnight into early Friday morning. Hail up to one inch in diameter
is the main hazard with an isolated damaging wind threat near central
KS.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a greater risk for severe storms Friday afternoon into the
evening. These storms could produce damaging wind gusts, large hail,
and potentially a few tornadoes.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 5, 7:55 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
755 PM CST Thu Mar 5 2026

KSZ021-022-035-036-060230-
Geary-Clay-Dickinson-Riley-
755 PM CST Thu Mar 5 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DICKINSON...
NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY
COUNTIES THROUGH 830 PM CST...

At 755 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Milford Lake, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects and vegetation is
         possible.

Locations impacted include...
Wakefield, Riley, Milford, Leonardville, and Milford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3900 9703 3905 9713 3942 9696 3927 9668
TIME...MOT...LOC 0155Z 213DEG 35KT 3909 9703

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:55 PM CSTSpecial Weather StatementTOPRiley35 min
Mar 5, 8:18 PM CSTSpecial Weather StatementTOPMorris27 min
Mar 5, 8:27 PM CSTSpecial Weather StatementTOPRiley18 min
Mar 5, 8:28 PM CSTSpecial Weather StatementTOPRiley32 min
Mar 5, 8:30 PM CSTSpecial Weather StatementTOPWabaunsee30 min
Mar 5, 8:41 PM CSTSpecial Weather StatementTOPClay34 min
Mar 5, 8:43 PM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee23 min
Mar 5, 8:58 PM CSTSpecial Weather StatementTOPMarshall47 min
Mar 5, 9:02 PM CSTSpecial Weather StatementTOPNemaha28 min
Mar 5, 9:04 PM CSTSpecial Weather StatementTOPAtchison26 min
Mar 5, 9:08 PM CSTSpecial Weather StatementTOPPottawatomie37 min
Mar 5, 10:54 PM CSTSpecial Weather StatementTOPNemaha36 min
Mar 6, 12:56 AM CSTSpecial Weather StatementTOPCoffey, Lyon34 min
Mar 6, 1:10 AM CSTSpecial Weather StatementTOPFranklin, Osage35 min
Mar 6, 1:53 AM CSTAreal Flood AdvisoryTOPCoffey, Franklin, Lyon, Osage5 hr
Mar 6, 8:51 AM CSTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin5 hr
Mar 6, 4:34 PM CSTSpecial Weather StatementTOPRepublic11 min
Mar 6, 5:11 PM CSTRiver Flood WarningTOPAnderson20 hr
Mar 6, 5:29 PM CSTSpecial Weather StatementTOPOttawa31 min
Mar 6, 5:49 PM CSTSpecial Weather StatementTOPRepublic26 min
Mar 6, 5:54 PM CSTSpecial Weather StatementTOPClay21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.